SSRI Tolerance?
May 23, 2006 6:59 PM   Subscribe

Can a user develop a tolerance for an SSRI after time?

Specific drug is Lexaparo, time of about 9 months, but examples of any SSRI will do.
posted by punkrockrat to Health & Fitness (12 answers total)
 
i seem to think so but my doctor says no. i've been taking prozac, 20mg daily for about 7 years.
posted by brandz at 7:13 PM on May 23, 2006


Oh, absolutely. It's called SSRI poop-out. From crazymeds:
SSRI poop-out is starting to become common knowledge in the psychiatric community. For most people SSRI poop-out is not an issue, but for some any SSRI will work great for a few months to a couple years or more and then suddenly stop working. Fortunately you can just move on to the next one until the poop-out happens again.
So talk to your doc about switching meds!
posted by nixxon at 7:20 PM on May 23, 2006


I've read many articles that discuss how doses of antidepressants may have to be raised over time. Paxil certainly causes sometimes drastic withdrawal effects, and in true Orwellian fashion, the pharmaceutical company referred to those effects as "discontinuation syndrome."
posted by overanxious ducksqueezer at 7:21 PM on May 23, 2006


Um, that link I posted should go to www.crazymeds.org. Maybe it'll work this time.
posted by nixxon at 7:28 PM on May 23, 2006


totally anecdotal, but prozac crapped out for me around six months. my doctor acknowledged that this is fairly common.
posted by lunalaguna at 7:41 PM on May 23, 2006


Yep, poop out is not unheard of. My zoloft pooped out after about six or so months, then I started getting panic attacks, then I got my bipolar diagnosis. Fun times.
posted by konolia at 8:03 PM on May 23, 2006


Totally. I've already worked my way through the most of the menu; I'm trying to be a little more optimistic about the inevitable shock treatments.
posted by lilboo at 8:31 PM on May 23, 2006


Oh, yeah. Crap-outs are normal, more for some people than for others. I've been through most of the menu, too, over the past ten years.

My stragegy: begin a new antidepressant at a low starting dose, increase when the crap-out happens until I feel good again. Rinse, repeat. When I reach maximum dose, I switch to another med. It sucks, but it sure beats life before drugs.

Advice: find a new doctor, one with more experience and knowlegde. You should have a good psychiatrist who will follow your progress carefully, require you to check in once in a while, and be up on the latest literature.

Best wishes to you.
posted by shifafa at 9:19 PM on May 23, 2006



There has been evidence in animals and humans that when you increase the availability of a particular signal (in this case, serotonin) unfortunately your brain cells respond by then decreasing the number of receptors that can receive the signal. This is a problem for not just this particular medication but other psychiatric medications (i.e., antipsychotics).

If you are interested in reading a scientific article about this phenomenon (sorry I can't figure out how to link, go to www.pubmed.com and then search for the following article,"The effect of paroxetine on 5-HT(2A) receptors in depression: an [(18)F]setoperone PET imaging study"

As a few of the posters mention, to counteract this phenomenon drug holidays can be attempted, increased doseage, to a new medication obviously under the guidance of a physician.

Best of luck.
posted by Wolfster at 10:18 PM on May 23, 2006


Yes, absolutely. My doctor's currently switching me from Effexor to Lexapro, actually. (There are others in the cocktail, but those aren't changing right now.) For the record, I advise staying away from Effexor unless you have no other choice. Withdrawal is harsh. Crazymeds does a good job of laying it out straight.

And ditto shifafa's advice on finding a good meds doc who will work with you. It's very important.
posted by Vervain at 10:45 PM on May 23, 2006


Sorry to derail but I think it's amusing that the best terms we have for this SSRI phenomenon are poop out and crap out. Also - Best. URL. Ever.
posted by junesix at 7:58 AM on May 24, 2006


Yes, definitely find a good doc. When Paxil crapped out on me after about 2.5-3 years, my doctor didn't believe me that it could happen and was very reluctant to put me on something else. I had to beg. I got a new doctor soon after that.

Paxil withdrawal was way harsh too. After trying a few other drugs, I'm on Effexor now. It's not bad.
posted by misanthropicsarah at 10:53 AM on May 24, 2006


« Older What's your favorite beer?   |   Caribbean vacation location Newer »
This thread is closed to new comments.